How Did Hand Sanitizer Cause A Man’s Unusual Hangover?

August 20, 2020

According to a new case report, a man taking medication for alcohol dependence caused him to have a strange reaction to hand sanitizer.

The 43-year-old man was visiting a bank when he began having what appeared to be an allergic reaction – he suddenly became flushed, nauseous and upset. His symptoms began after he had applied hand sanitizer to his hands when he arrived at the bank, following the rules that are prevalent in the COVID-19 pandemic, according to the report, published in the July issue of the Journal of Alcohol and Alcoholism.

The man was rushed to the emergency room, where he was found to have a rapid heartbeat, or tachycardia, as well as redness in his chest and face.

For three years, the man had been taking disulfiram, a drug used to treat alcohol abuse that causes hangover-like effects – including flushing, headache, nausea, vomiting and rapid heart rate – almost immediately after consuming alcohol. The drug causes these unpleasant side effects, which usually last about an hour, to discourage people from drinking; and the man said he’s been sober for three years.

Disulfiram works by blocking aldehyde dehydrogenase, an enzyme that helps remove acetaldehyde from the body, a breakdown product of alcohol that plays an important role in causing hangover symptoms. Therefore, if people are exposed to alcohol, taking Disulfiram can lead to a buildup of acetaldehyde. According to Medscape, the drug has been approved for the treatment of alcohol dependence for more than 50 years and is regularly taken by about 200,000 people in the United States.

Because exposure to even small amounts of alcohol can trigger a reaction, people taking disulfiram are warned not to use alcohol-containing products, such as some sauces, vinegars, cough syrups and mouthwashes; and to avoid inhaling fumes that may contain alcohol, such as from paint thinners or varnishes, according to the Mayo Clinic. Hand sanitizers, which typically contain 60 to 70 percent alcohol, should also be avoided, according to the National Alliance on Mental Illness.

In the man’s case, doctors suspected an alcohol reaction caused by disulfiram, and he received antihistamine treatment along with injections of vitamin C in the form of vitamin C. These are some of the recommended supportive treatments for alcohol reactions to disulfiram, according to the U.S. Substance Abuse and Mental Health Services Administration.

The man’s symptoms resolved after an hour and he was discharged from the hospital, but was warned not to use the disinfectant or stop using disulfiram, according to the report. The sole author of the report, Dr. Avinash De Sousa of the Lokmanya Tilak Municipal Medical College in Mumbai, India, was the patient’s psychiatrist, and after consultation, “it was decided that because of the rampant use of disinfectants, (the man) should stop using disulfiram for the time being,” De Sousa wrote.

A recent study, also published in the July issue of Alcohol and Alcoholism, suggests that inhaling the alcohol fumes from hand sanitizer, rather than absorbing the alcohol through the skin, appears to be the main way the alcohol in hand sanitizer reaches the bloodstream.